German & Norwegian Researchers Identify Link Between AstraZeneca/Oxford Vaccine & Rare Deadly Blood Clots

German & Norwegian Researchers Identify Link Between AstraZenecaOxford Vaccine & Rare Deadly Blood Clots

Researchers in both Germany and Norway conducted studies that indicate linkages between the AstraZeneca/Oxford COVID-19 vaccine known as ChAdOx1 nCoV-19 and a rare response involving dangerous blood clotting linked to immune thrombotic thrombocytopenia, and the Germans from the Institute of Immunology and Transfusion Medicine even suggest naming the condition “vaccine-induced immune thrombotic thrombocytopenia (VITT).”

The researchers concluded that the ChAdOx1 nCoV-19 vaccine can actually result in a rare response: “the development of immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against PF4, which clinically mimics autoimmune heparin-induced thrombocytopenia.”

Researchers at the Institute of Immunology and Transfusion Medicine recently had a study published in New England Journal of Medicine (NEJM) evidencing linkages between the AstraZeneca/Oxford COVID-19 vaccine and a rare blood clotting disorder. Funded by the German Research Foundation, the study investigators identified 11 patients who were diagnosed with blood clots or low platelet levels from 5 to 16 days post the vaccine jab. Considered unusual thrombotic events as well as thrombocytopenia, the study team investigated the patients from Germany and Austria. By employing a specialized test for detection—a “standard enzyme-linked immunosorbent assay to detect platelet factor (PF4)—heparin antibodies and a modified (PF4-enhanced) platelet-activation test,” the team analyzed blood samples from the affected patients.

About 82 million doses of the AstraZeneca vaccine have been administered in Europe as of April 7, 2021. Approximately one quarter of these vaccinations occurred in Germany and 30% in Austria. Reports of vaccine-induced blood clot adverse events materialized in late February.

The results found that 9 of the 11 patients were females at a median age of 36. At day 5 and till day 16 after the jab, the patients presented with at least one thrombotic event, except for one who died from intracranial hemorrhage. Nine patients experienced cerebral venous thrombosis while 3 were diagnosed with splanchnic-vein thrombosis and 4 various other thromboses. A total of 6 of the patients died while five of them had disseminated intravascular coagulation. The patients were not administered heparin till after symptom onset.

The researchers concluded that the ChAdOx1 nCoV-19 vaccine can actually result in a rare response: “the development of immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against PF4, which clinically mimics autoimmune heparin-induced thrombocytopenia.”

The team suggests establishing a name for this condition “vaccine-induced immune thrombotic thrombocytopenia (VITT) to avoid confusion with heparin-induced thrombocytopenia.”  The research team suggests providers be vigilant for venous or arterial blood clots in those who have received the vaccine, such as in the abdomen or brain.

Norwegian Study has Similar Results

In Norway, the use of the AstraZeneca/Oxford vaccine was put on hold by March 20 due to the reported adverse events. By then, a total of 132,686 individuals in Norway has received the first dose of the vaccine while none had received the second dose.

In a Norway-based study, Thrombosis and Thrombocytopenia after ChAdOx1 nCoV-19 Vaccination | NEJMDr. Pål A Holme with Oslo University Hospital and team found that five patients presented with venous thrombosis and thrombocytopenia 7 to 10 days post the vaccine jab involving ChAdOx1 nCoV-19. These afflicted ranged in age from 32 to 54, and the investigators reported high concentrations of PF4 antibodies but hadn’t received any heparin. While four of the patients were diagnosed with cerebral venous thrombosis with intracranial hemorrhage, three died. While the patients all were diagnosed with high levels of D-dimer suggesting clotting, four of the patients were administered high-dose heparin, which helped to reduce the impact in a couple of the patients but less successfully in two others. A fifth patient didn’t receive the medication.

“Collectively, these results suggest that the serum in these patients contained immune complexes with a mixture of antibody specificities similar to those described in the serum of patients with autoimmune heparin-induced thrombocytopenia,” the researchers said. “By providing a link between thrombosis and the immune system, these results strengthen the view that vaccination may have triggered the syndrome.”

Responses